We report the case of a previously healthy woman in her 60s who presented to the emergency department with acute confusion, vomiting and fever. She was recently diagnosed with a urinary tract infection as an outpatient and had completed the fifth day of a 7-day course of treatment with nitrofurantoin. We maintained a wide differential diagnosis including infectious, metabolic, autoimmune and medication-related causes. She developed an acute normocytic anaemia in hospital with a haemoglobin drop from 121 g/L to 89 g/L. Further investigation revealed evidence of haemolysis with an elevated bilirubin, lactate dehydrogenase, reticulocyte count and decreased haptoglobin. She was worked up for both inherited and acquired causes of haemolysis and found to have glucose-6-phosphate dehydrogenase deficiency. Her presentation was thought to be secondary to nitrofurantoin-induced haemolysis and she recovered completely with conservative management through intravenous fluids and discontinuation of nitrofurantoin.
- Haematology (incl blood transfusion)
- Unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors All authors (CB, ZD, PB and CP) made substantial contributions to the conception of this case report, including the acquisition, analysis, and interpretation of data. CB and ZD were also involved in the patient consent process. All authors were involved in drafting the work, revising it critically, and approved of the final version to be published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests The authors of this article have no conflicts of interest to disclose.
Provenance and peer review Not commissioned; externally peer reviewed.